Accidental Poisonings – What You Need to Know to Protect Your Children
About 800,000 children visit an emergency room each year because of an accidental poisoning. It’s the second cause of unintentional injury death in the country, according to the Consumer Product Safety Commission.
An accidental poisoning can involve the unintentional ingestion of medications, household products or even items such as batteries or coins. Dennis Danner, who has 36 years of nursing experience, the majority of which has been spent in an emergency or urgent-care setting for Memorial, provides some insight into how these accidental ingestions may occur among children – and what you need to know if it happens.
In Danner’s experience, the most common reason for an accidental poisoning in a child is ingestion of a medication that is not prescribed to the child, or an overdose of their own medication or vitamins.
Centers for Disease Control and Prevention (CDC) statistics support Danner’s experience. Among children, medication poisonings are twice as common as poisonings from other household products. A child may find medication in a parent or grandparent’s purse or unsecured cabinet, or overindulge in their own medications, such as gummy vitamins, Danner said.
“If a child has too many vitamins, especially if they contain iron, it can be very dangerous to a child,” he said. “Be sure children understand they only get the allotted amount of vitamins each day from an adult, and never tell kids that medication is candy to get them to take it – that’s a big mistake.”
Medications that are particularly concerning if ingested by a child include adult heart and blood pressure medications, which can drop the heart rate or blood pressure significantly, possibly causing the child to lose consciousness, and the blood-thinning medication Coumadin, which can be extremely dangerous and cause hemorrhaging in a child.
Fortunately, if a child does try to eat an adult medication, the taste usually keeps them from taking too much, if any.
“A lot of times, you’re not sure there’s actually been an ingestion,” Danner said. “Once a medication begins to dissolve on the tongue, it tastes pretty bad and the child spits it out, so chances of ingestion are minimal.”
To figure out how many pills a child may have swallowed, count how many pills are left. If you aren’t sure, call Poison Control, which can help you determine if a trip to the Emergency Department is necessary. If you go to the Emergency Department, take the pills with you. Sometimes, even one pill can be dangerous to a small child. Your child may need blood drawn to determine if any medication is in his or her system.
Coins and ‘button’ batteries
In some situations, swallowing a coin or button battery (found in products like watches and digital thermometers) can cause significant injury to the stomach or poison the bloodstream. If a child swallows a coin, Danner said, it’s likely they will need an X-ray to determined its location, and parents will need to monitor the child’s stools for next few days to see if it passes through their system.
“If the parents don’t see the coin pass, another X-ray might be necessary,” Danner said. “It’s important for it to leave the system because coins can leak nickel or other minerals into the blood.”
Batteries, if left too long in the body, can interact with stomach acid and burn the stomach lining. Sometimes, these need to be removed surgically with a scope.
“These can be very dangerous,” Danner said.
Household chemicals and pesticides
Most adults are pretty diligent in limiting access to these products within the home, Danner said, “but kids are going to get into what they are going to get into.”
Like most medications, these products usually taste so bad that if a child does get into something, he or she won’t ingest much. The exception, Danner said, is antifreeze, which looks like Kool-Aid and doesn’t taste too terrible. Drinking too much of this can cause kidney damage.
Suspect an accidental ingestion?
If you suspect a child as ingested something they shouldn’t, one of the first steps you can take is contacting the Poison Control Center at 800-222-1222. The hotline is staffed 24 hours a day, and the operators have access to a large database of possible scenarios and how to address them. In some cases, they’ll tell parents to monitor the child for a few hours. In other, more serious, causes — which may depend on the type or amount of a product that was consumed — they’ll recommend a trip to the Emergency Department.
In the ED, Danner said staff will draw labs and monitor vitals. In most cases, it’s not necessary to pump the child’s stomach, which used to be standard procedure. Today, most patients instead drink activated charcoal, which binds to certain poisons and prevents them from getting into the bloodstream.
It is important, Danner noted, that parents take children to the Emergency Department and not an ExpressCare clinic if they suspect an accidental poisoning, as emergency rooms are better equipped to monitor children and provide the proper lab tests.